Home | Current | Past volumes | About | Login | Notify | Contact | Search
 Probability Surveys > Vol. 2 (2005) open journal systems 

Orthogonal polynomial ensembles in probability theory

Wolfgang D. König, University Leipzig

We survey a number of models from physics, statistical mechanics, probability theory and combinatorics, which are each described in terms of an {it orthogonal polynomial ensemble}. The most prominent example is apparently the Hermite ensemble, the eigenvalue distribution of the Gaussian Unitary Ensemble (GUE), and other well-known ensembles known in random matrix theory like the Laguerre ensemble for the spectrum of Wishart matrices. In recent years, a number of further interesting models were found to lead to orthogonal polynomial ensembles, among which the corner growth model, directed last passage percolation, the PNG droplet, non-colliding random processes, the length of the longest increasing subsequence of a random permutation, and others. Much attention has been paid to universal classes of asymptotic behaviors of these models in the limit of large particle numbers, in particular the spacings between the particles and the fluctuation behavior of the largest particle. Computer simulations suggest that the connections go even farther and also comprise the zeros of the Riemann zeta function. The existing proofs require a substantial technical machinery and heavy tools from various parts of mathematics, in particular complex analysis, combinatorics and variational analysis. Particularly in the last decade, a number of fine results have been achieved, but it is obvious that a comprehensive and thorough understanding of the matter is still lacking. Hence, it seems an appropriate time to provide a surveying text on this research area. In the present text, we introduce various models, explain the questions and problems, and point out the relations between the models. Furthermore, we concisely outline some elements of the proofs of some of the most important results. This text is aimed at non-experts with strong background in probability who want to achieve a quick survey over the field.

AMS 2000 subject classifications: Primary 15A52, 33C45, 60-02, 60C05, 60F05, 60K35, 82C22, 82C41; secondary 05E10, 15A90, 42C05.

Keywords: Random matrix theory, Vandermonde determinant, GUE, orthogonal polynomial method, bulk and edge scaling, eigenvalue spacing, Tracy-Widom distribution, corner growth model, noncolliding processes, Ulam's problem.

Creative Common LOGO

Full Text: PDF

König, Wolfgang D., Orthogonal polynomial ensembles in probability theory, Probability Surveys, 2, (2005), 385-447 (electronic).


[AD99]   D. Aldous and P. Diaconis, Longest increasing subsequences: from patience sorting to the Baik-Deift-Johansson theorem, Bull. Amer. Math. Soc. 36:4, 413–432 (1999). MR1694204

[AZ96]   A. Altland and M.R. Zirnbauer, Random matrix theory of a chaotic Andreev quantum dot, Phys. Rev. Lett. 76, 3120–3123 (1996).

[AZ97]   A. Altland and M.R. Zirnbauer, Nonstandard symmetry classes in mesoscopic normal-super conducting hybrid structure, Phys. Rev. B 55, 1142–1161 (1997).

[Ar67]   L. Arnold, On the asymptotic distribution of the eigenvalues of random matrices, J. Math. Anal. Appl. 20, 262–268 (1967). MR217833

[Ba00]   J. Baik, Random vicious walks and random matrices, Comm. Pure Appl. Math. 53, 1385–1410 (2000). MR1773413

[Ba03]   J. Baik, Limiting distribution of last passage percolation models, preprint (2003). MR1989002

[BDJ99]   J. Baik, P. Deift and K. Johansson, On the distribution of the length of the longest increasing subsequence of random permutations, J. Amer. Math. Soc. 12:4, 1119–1178 (1999). MR1682248

[BDJ00]   J. Baik, P. Deift and K. Johansson, On the distribution of the length of the second line of a Young diagram under Plancherel measure, Geom. Func. Anal. 10:4, 702–731 (2000). MR1791137

[BE01]   J. Baik and E.M. Rains, The asymptotics of monotone subsequences of involutions, Duke Math. J. 109:2, 205–281 (2001). MR1845180

[BS05]   J. Baik and T.M. Suidan, A GUE central limit theorem and universality of directed first and last passage site percolation, Int. Math. Res. Not. 6, 325–338 (2005). MR2131383

[BS95]   A.L. Barabási and H.E. Stanley, Fractal Concepts in Surface Growth, Cambridge University Press (1995). MR1600794

[Ba01]   Y. Baryshnikov, GUEs and queues. Probab. Theory Related Fields 119:2, 256–274 (2001). MR1818248

[BAG97]   G. Ben Arous and A. Guionnet, Large deviations for Wigner’s law and Voiculescu’s noncommutative entropy, Probab. Theory Relat. Fields 108, 517–542 (1997). MR1465640

[BBO05]   P. Biane, P. Bougerol and N. OConnell, Littelmann paths and Brownian paths, Duke Math. Jour. 130 (2005).

[BI99]   P. Bleher and A. Its, Semiclassical asymptotics of orthogonal polynomials, Riemann-Hilbert problem, and universality in the matrix model, Ann. Math. 150, 185–266 (1999). MR1715324

[BM05]   T. Bodineau and J. Martin, A universality property for last-passage percolation paths close to the axis, Elec. Comm. Prob., to appear (2005). MR2150699

[BOO00]   A. Borodin, A. Okounkov and G. Olshanski, On asymptotics of Plancherel measure for symmetric groups, J. Amer. Math. Soc. 13:3, 481–515 (2000). MR1758751

[BJ02]   P. Bougerol and T. Jeulin, Paths in Weyl chambers and random matrices, Probab. Theory Related Fields 124:4, 517–543 (2002). MR1942321

[BB91]   M.J. Bowick and É. Brézin, Universal scaling of the tail of the density of eigenvalues in random matrix models, Phys. Lett. B 268:1, 21–28 (1991). MR1134369

[Br91]   M.-F. Bru, Wishart processes, J. Theoret. Probab. 3:4, 725–751 (1991). MR1132135

[CSY04]   F. Comets, T. Shiga and N. Yoshida, Probabilistic analysis of directed polymers in a random environment: a review, Adv. Stud. Pure Math. 39, 115–142 (2004). MR2073332

[De98]   P.A. Deift, Orthogonal Polynomials and Random Matrices: A Riemann-Hilbert Approach, AMS, New York (1998). MR1677884

[DG05a]   P.A. Deift and D. Gioev, Universality in random matrix theory for orthogonal and symplectic ensembles, preprint (2005).

[DG05b]   P.A. Deift and D. Gioev, Universality at the edge of the spectrum for unitary, orthogonal and symplectic ensembles of random matrices, preprint (2005).

[DGKV05]   P.A. Deift, D. Gioev, T. Kriecherbauer, and M. Vanlessen, Universality for orthogonal and symplectic Laguerre-type ensembles, preprint (2005).

[DIZ97]   P.A. Deift, A.R. Its, and X. Zhou, A Riemann-Hilbert approach to asymptotic problems arising in the theory of random matrix models and also in the theory of integrable statistical mechanics, Ann. Math. (2) 146, 149–235 (1997). MR1469319

[D99]   P.A. Deift, K. T.-R. McLaughlin, T. Kriecherbauer, S. Venakides and X. Zhou, Uniform asymptotics for polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory, Comm. Pure Appl. Math. 52, 1335–1425 (1999). MR1702716

[D01]   P.A. Deift, K. T.-R. McLaughlin, T. Kriecherbauer, S. Venakides and X. Zhou, A Riemann-Hilbert approach to asymptotic questions for orthogonal polynomials, Jour. Comp. Appl. Math. 133, 47–63 (2001). MR1858269

[DMK98]   P.A. Deift, K. T.-R. McLaughlin and T. Kriecherbauer, New results on the equilibrium measure for logarithmic potentials in the presence of an external field, J. Approx. Theory 95, 388–475 (1998). MR1657691

[DVZ97]   P.A. Deift, S. Venakides and X. Zhou, New results in small dispersion KdV by an extension of the steepest descent method for Riemann-Hilbert problems, Internat. Math. Res. Notices, 6, 285–299 (1997). MR1440305

[DZ93]   P.A. Deift and X. Zhou, A steepest descent method for oscillatory Riemann-Hilbert problems; asymptotics for the MKdV equation, Ann. Math. 137, 295–368 (1993). MR1207209

[DZ95]   P.A. Deift and X. Zhou, Asymptotics for the Painlevé II equation Comm. Pure Appl. 48, 277–337 (1995). MR1322812

[Di03]   P. Diaconis, Patterns in eigenvalues: the 70th Josiah Willard Gibbs lecture, Bull. Amer. Math. Soc. 40:2, 155–178 (2003). MR1962294

[DE01]   P. Diaconis and S.N. Evans, Linear functionals of eigenvalues of random matrices, Trans. Amer. Math. Soc. 353:7, 2615–2633 (2001). MR1828463

[DS94]   P. Diaconis and S.N. Evans, On the eigenvalues of random matrices, Studies in Applied Probability. J. Appl. Probab. 31A, 49–62 (1994). MR1274717

[Do03]   Y. Doumerc, A note on representations of eigenvalues of classical Gaussian matrices, Sém. Prob. XXXVII, LNM 1832, 370–384 (2003). MR2053054

[Do05]   Y. Doumerc, Matrices aléatoires, processus stochastiques et groupes de réflexions, PhD thesis, Université Toulouse (2005).

[Dy62a]   F.J. Dyson, Statistical theory of the energy levels of complex systems, I–III, J. Math. Phys. 3, 140–156, 157–165, 166–175 (1962). MR143556

[Dy62b]   F.J. Dyson, A Brownian-motion model for the eigenvalues of a random matrix, J. Math. Phys. 3, 1191–1198 (1962). MR148397

[Dy62c]   F.J. Dyson, The threefold way. Algebraic structure of symmetry groups and ensembles in quantum mechanics, J. Math. Phys. 3, 1199–1215 (1962). MR177643

[Ed74]   H.M. Edwards, Riemann’s Zeta Function, Academic Press (1974).

[EK05+]   P. Eichelsbacher and W. König, Ordered random walks, in preparation (2005).

[Fe04a]   P. Ferrari, Polynuclear growth on a flat substrate and edge scaling of GOE eigenvalues, Comm. Math. Phys. 252, 77-109 (2004). MR2103905

[Fe04b]   P. Ferrari, Shape fluctuations of crystal facets and surface growth in one dimension, PhD thesis, Technische Universität München, available at http://tumb1.biblio.tu-muenchen.de/publ/diss/ma/2004/ferrari.html (2004).

[FP05]   P. Ferrari and M. Prähofer, One-dimensional stochastic growth and Gaussian ensembles of random matrices, preprint, available at Mathematics ArXiv, math-ph/0505038 (2005).

[FIK90]   A.S. Fokas, A.R. Its and A.V. Kitaev, An isomonodromy approach to the theory of two-dimensional quantum gravity, (Russian), Uspekhi Mat. Nauk, 45(6(276)), 135–136 (1990). translated in Russian Math. Surveys 45(6), 155-157 (1990). MR1101341

[FIK91]   A.S. Fokas, A.R. Its and A.V. Kitaev, Discrete Painlevé equations and their appearance in quantum gravity, Comm. Math. Phys. 142:2, 313–344 (1991). MR1137067

[Fo93]   P.J. Forrester, The spectrum edge of random matrix ensembles, Nuclear Phys. B 402:3, 709–728 (1993). MR1236195

[FSV03]   P. J. Forrester, N.C. Snaith and J.J.M. Verbaarschot, Developments in random matrix theory, J. Phys. A: Math. Gen. 36, R1–R10 (2003). MR1986395

[Fo05+]   P.J. Forrester, Log-Gases and Random Matrices, Book in progress, preliminary version available on http://www.ms.unimelb.edu.au/~matpjf/matpjf.html.

[Ge90]   I.M. Gessel, Symmetric functions and p-recursiveness, J. Comb. Theory A, 53, 257–285 (1990). MR1041448

[Gr99]   D. Grabiner, Brownian motion in a Weyl chamber, non-colliding particles, and random matrices, Ann. Inst. H. Poincaré Probab. Statist. 35:2, 177–204 (1999). MR1678525

[GTW01]   J. Gravner, C. Tracy and H. Widom, Limit theorems for height fluctuations in a class of discrete space and time growth models, J. Statist. Phys. 102, 1085–1132 (2001). MR1830441

[Gui04]   A. Guionnet, Large deviations and stochastic calculus for large random matrices, preprint (2004), available on http://www.umpa.ens-lyon.fr/~aguionne/. MR2095566

[Gus04]   J. Gustavsson, Gaussian fluctuations of eigenvalues in the GUE, preprint (2004). MR2124079

[HML80]   S. Hastings and J. McLeod, A boundary value problem associated with the second Painlevé transcendent and the Korteweg de Vries equation, Arch. Rational Mech. Anal. 73, 31–51 (1980). MR555581

[HP00]   F. Hiai and D. Petz, The Semicircle Law, Free Random Variables and Entropy, Mathematical surveys and monographs 77, AMS (2000). MR1746976

[HW96]   D. Hobson and W. Werner, Non-colliding Brownian motion on the circle, Bull. Math. Soc. 28, 643–650 (1996). MR1405497

[IS04a]   T. Imamura and T. Sasamoto, Fluctuations of the one-dimensional polynuclear growth model in half-space, J. Statist. Phys. 115:3/4, 749–803 (2004). MR2054161

[IS04b]   T. Imamura and T. Sasamoto, Fluctuations of the one-dimensional polynuclear growth model with external sources, Nuclear Phys. B 699:3, 503–544 (2004). MR2098552

[It03]   A. Its, The Riemann-Hilbert problem and integrable systems, Notices of the AMS 50:11, 1389–1400 (2003). MR2011605

[Ja64]   A.T. James, Distributions of matrix variates and latent roots derived from normal samples, Ann. Math. Statist. 35, 475–501 (1964). MR181057

[JMMS80]   M. Jimbo, T. Miwa,Y. Môri and M. Sato, Density matrix of an impenetrable Bose gas and the fifth Painlevé transcendent, Physica 1D, 80–158 (1980). MR573370

[Jo98]   K. Johansson, On fluctuations of eigenvalues of random Hermitian matrices, Duke Math. J. 91:1, 151–204 (1998). MR1487983

[Jo00a]   K. Johansson, Shape fluctuations and random matrices, Commun. Math. Phys. 209, 437–476 (2000). MR1737991

[Jo01a]   K. Johansson, Universality of the local spacing distribution in certain ensembles of Hermitian Wigner matrices, Comm. Math. Phys. 215:3, 683–705 (2001). MR1810949

[Jo01b]   K. Johansson, Discrete orthogonal polynomial ensembles and the Plancherel measure, Ann. Math. (2) 153:1, 259–296 (2001). MR1826414

[Jo01c]   K. Johansson, Random growth and random matrices. European Congress of Mathematics I (Barcelona, 2000), 445–456, Progr. Math. 201, Birkhäuser, Basel (2001). MR1905334

[Jo02a]   K. Jo Home | Current | Past volumes | About | Login | Notify | Contact | Search

Probability Surveys. ISSN: 1549-5787